Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 29, 2020, 4:32 AM CDT for Black Hawk County, Iowa. It took effect at May 29, 2020, 4:00 PM CDT. It was in force for 33 hr.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 4:32 AM CDT (09:32 UTC)
- In effect from
- May 29, 2020, 4:00 PM CDT
- Expired
- May 31, 2020, 1:20 AM CDT
- In force
- 33 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Cedar Falls (CEDI4). The gauge peaked at 89.44 ft at May 30, 2020, 8:00 AM CDT.
- Action stage
- 85 ft
- Minor stage
- 89 ft
- Moderate stage
- 92 ft
- Major stage
- 94 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
695
WGUS43 KDMX 290932
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
432 AM CDT Fri May 29 2020
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Cedar
River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-300931-
/O.NEW.KDMX.FL.W.0004.200529T2100Z-200531T2100Z/
/CEDI4.1.ER.200529T2100Z.200530T0600Z.200530T2100Z.NO/
432 AM CDT Fri May 29 2020
...Flood Warning in effect until late Saturday afternoon...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until late Saturday afternoon.
* At 3:45 AM Friday the stage was 87.8 feet, or 1.2 feet below Flood
Stage.
* Flood Stage is 89.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late this afternoon. Continue rising
to 89.3 feet, or 0.3 feet above Flood Stage, after midnight
tonight. Then begin falling and go below Flood Stage late Saturday
afternoon.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row
Road. The northeast corner of Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
BSS8 follow-up statements
962
WGUS83 KDMX 291609
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1109 AM CDT Fri May 29 2020
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Cedar River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-301608-
/O.EXT.KDMX.FL.W.0004.200530T0132Z-200531T2230Z/
/CEDI4.1.ER.200530T0132Z.200530T1200Z.200530T2230Z.NO/
1109 AM CDT Fri May 29 2020
...Flood Warning now in effect until Saturday evening...
The Flood Warning continues for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until Saturday evening.
* At 10:45 AM Friday the stage was 88.3 feet, or 0.7 feet below Flood
Stage.
* Flood Stage is 89.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to
89.4 feet, or 0.4 feet above Flood Stage, Saturday morning. Then
begin falling and go below Flood Stage Saturday evening.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row
Road. The northeast corner of Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
FAB800
WGUS83 KDMX 292002
FLSDMX
Flood Statement
National Weather Service Des Moines IA
302 PM CDT Fri May 29 2020
...The Flood Warning continues for all or portions of the following
rivers in Iowa...Cedar River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-302001-
/O.CON.KDMX.FL.W.0004.200530T0132Z-200531T2230Z/
/CEDI4.1.ER.200530T0132Z.200530T1200Z.200530T2230Z.NO/
302 PM CDT Fri May 29 2020
...Flood Warning remains in effect until Saturday evening...
The Flood Warning continues for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until Saturday evening.
* At 2:45 PM Friday the stage was 88.7 feet, or 0.3 feet below Flood
Stage.
* Flood Stage is 89.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to
89.4 feet, or 0.4 feet above Flood Stage, Saturday morning. Then
begin falling and go below Flood Stage Saturday evening.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row
Road. The northeast corner of Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
FAB459
WGUS83 KDMX 300158
FLSDMX
Flood Statement
National Weather Service Des Moines IA
858 PM CDT Fri May 29 2020
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Cedar River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-310157-
/O.EXT.KDMX.FL.W.0004.000000T0000Z-200601T0900Z/
/CEDI4.1.ER.200530T0035Z.200530T1200Z.200531T0900Z.NO/
858 PM CDT Fri May 29 2020
...Flood Warning now in effect until early Sunday morning...
The Flood Warning continues for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until early Sunday morning.
* At 7:45 PM Friday the stage was 89.0 feet, or at Flood
Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 89.6 feet, or 0.6 feet above Flood Stage,
Saturday morning. Then, begin falling and go below Flood Stage
early Sunday morning.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row
Road. The northeast corner of Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
Ansorge581
WGUS83 KDMX 300755
FLSDMX
Flood Statement
National Weather Service Des Moines IA
255 AM CDT Sat May 30 2020
...The Flood Warning continues for all or portions of the following
rivers in Iowa...Cedar River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-310755-
/O.CON.KDMX.FL.W.0004.000000T0000Z-200601T0900Z/
/CEDI4.1.ER.200530T0035Z.200530T1200Z.200531T0900Z.NO/
255 AM CDT Sat May 30 2020
...Flood Warning remains in effect until early Sunday morning...
The Flood Warning continues for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until early Sunday morning.
* At 1:45 AM Saturday the stage was 89.3 feet, or 0.3 feet above
Flood Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 89.6 feet, or 0.6 feet above Flood Stage, this
morning. Then begin falling and go below Flood Stage early Sunday
morning.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row
Road. The northeast corner of Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
BSS901
WGUS83 KDMX 301457
FLSDMX
Flood Statement
National Weather Service Des Moines IA
957 AM CDT Sat May 30 2020
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Cedar River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-311456-
/O.EXT.KDMX.FL.W.0004.000000T0000Z-200601T1330Z/
/CEDI4.1.ER.200530T0035Z.200530T1800Z.200531T1330Z.NO/
957 AM CDT Sat May 30 2020
...Flood Warning now in effect until Sunday morning...
The Flood Warning continues for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until Sunday morning.
* At 8:45 AM Saturday the stage was 89.4 feet, or 0.4 feet above
Flood Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 89.5 feet, or 0.5 feet above Flood Stage, this
afternoon. Then begin falling and go below Flood Stage Sunday
morning.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row
Road. The northeast corner of Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
FAB489
WGUS83 KDMX 301922
FLSDMX
Flood Statement
National Weather Service Des Moines IA
222 PM CDT Sat May 30 2020
...The Flood Warning continues for all or portions of the following
rivers in Iowa...Cedar River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-311923-
/O.CON.KDMX.FL.W.0004.000000T0000Z-200601T1330Z/
/CEDI4.1.ER.200530T0035Z.200530T1300Z.200531T1330Z.NO/
222 PM CDT Sat May 30 2020
...Flood Warning remains in effect until Sunday morning...
The Flood Warning continues for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until Sunday morning.
* At 1:45 PM Saturday the stage was 89.4 feet, or 0.4 feet above
Flood Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 89.4 feet, or 0.4 feet above Flood Stage, this
evening. Then begin falling and go below Flood Stage Sunday
morning.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row
Road. The northeast corner of Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
FAB318
WGUS83 KDMX 310137
FLSDMX
Flood Statement
National Weather Service Des Moines IA
837 PM CDT Sat May 30 2020
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Cedar River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-010137-
/O.EXT.KDMX.FL.W.0004.000000T0000Z-200601T0600Z/
/CEDI4.1.ER.200530T0035Z.200530T1300Z.200531T0600Z.NO/
837 PM CDT Sat May 30 2020
...Flood Warning now in effect until after midnight tonight...
The Flood Warning continues for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until after midnight tonight.
* At 7:15 PM Saturday the stage was 89.1 feet, or 0.1 feet above
Flood Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage after midnight
tonight.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row
Road. The northeast corner of Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
Hagenhoff802
WGUS83 KDMX 310620
FLSDMX
Flood Statement
National Weather Service Des Moines IA
120 AM CDT Sun May 31 2020
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Cedar River...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC013-310650-
/O.CAN.KDMX.FL.W.0004.000000T0000Z-200601T0600Z/
/CEDI4.1.ER.200530T0035Z.200530T1300Z.200531T0308Z.NO/
120 AM CDT Sun May 31 2020
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* At 12:45 AM Sunday the stage was 88.9 feet, or 0.1 feet below Flood
Stage.
* Forecast...continue falling, to 88.0 feet Monday morning.
* Impact...At 88.8 feet, Water covers the north and south legs of
Cottage Row Road south of Snag Creek.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
SmallWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 28, 11:57 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 28, 11:57 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1157 PM CDT Thu May 28 2020 ...Updated for 06z Aviation Discussion... .DISCUSSION.../Tonight through Thursday/ Issued at 240 PM CDT Thu May 28 2020 An upper trough across the Northern Plains has opened up the closed low over the Central/Southern Plains and the whole system is pushing east. Surface high pressure is pushing in from the west with much drier air working in. A cold front has made it through all but the far southeast portion of the state and the remaining precip will be ending as the drier air works in. Friday will be cool and dry with highs in the mid 60s to mid 70s. Late Saturday into early Sunday models show a shortwave sliding down the northwest flow and clipping mainly southwest Iowa with some light showers. There is little to no instability to work with so the chance of thunder is minimal. Sunday night into Monday an upper ridge pushes into the Plains. Some instability does work into western Iowa overnight Sunday for at least some potential for thunderstorms. Tuesday through Thursday becomes a bit more interesting with shortwaves breaking down the ridge that does make it somewhat into the area. Both the Euro and the GFS develop a surface low with a frontal boundary extending into central/northern Iowa from later Tuesday through Thursday for another prolonged period of precip. Some severe weather is probable but it is too far out to determine threats at this time. On Friday another shortwave crosses the area for continued precip chances. Beyond next Friday models are all over the place with position of the upper ridge and surface frontal boundaries. With low confidence in any one solution, I just kept with a blended model solution. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1157 PM CDT Thu May 28 2020 VFR conditions will prevail through the period. Winds from the northwest will increase and gust between 20 and 25 knots mid to late morning into the afternoon hours. Few to perhaps broken clouds will also develop later in the morning hours, but are anticipated to remain in the VFR range. Winds will decrease by early evening. && .HYDROLOGY... Issued at 240 PM CDT Thu May 28 2020 Moderate to locally heavy rainfall is pushing east of the forecast area but a small portion of the forecast area across the southeast remains under the gun through the afternoon. Rainfall amounts of an inch or more in an hour are possible and could lead to flash flooding which is the reason for the continuation of the flash flood watch. Precip will exit the area early this evening. Persistent rain this morning over Bremer and a small part of Black Hawk county has ended. Flooded roads remain over Bremer county and these have been closed. No additional rain is expected so flooding will recede this evening as well. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...Ansorge HYDROLOGY...FAB
Hazardous weather outlook, May 29, 3:54 AM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 AM CDT Fri May 29 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 354 AM CDT Fri May 29 2020 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few non-severe thunderstorms are possible Monday morning. Other thunderstorm chances are in the forecast Tuesday Night through Thursday. The severe weather and heavy rain potential will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters are not expected to be needed through at least early next week. Small
Nearby
River Flood Warnings in Iowa, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.